Share |

PrintPrintable version



SSRI antidepressants may raise suicide risk in elderly: study

| | Comments (0)

SHERYL UBELACKER
Canadian Press

Toronto ˜ Seniors prescribed antidepressants such as Prozac, Paxil and Zoloft are almost five times more likely to commit suicide during the first month on the drugs than those given other classes of medications to treat depression, a new study suggests.

While studies have found an increased prevalence of suicidal thoughts among children and teens taking the drugs--known as selective serotonin re-uptake inhibitors, or SSRIs--little research has been done on the drugs' possible link to self-harm in aging patients.

"Suicides are more common in older people," said Dr. David Juurlink, lead author of the study by the Institute for Clinical Evaluative Sciences in Toronto. "Older people tend to use more violent means, which is why they succeed more often than teenagers, who often use overdoses."

Using Ontario coroners' reports, prescription records and hospital data, the researchers identified 1 142 suicides among older Ontarians from 1992 to 2000 and examined whether subjects had been prescribed antidepressants in the six months prior to their deaths.

Three-quarters of the victims, aged 66 and up, were men.

Most of those who took their own lives had not been prescribed antidepressants, the study found. But among those who were, the risk of suicide in the first month for those taking an SSRI was almost five
times higher than for patients on other antidepressants, such as older-generation tricyclics like Elavil.

And compared with other antidepressant types, SSRIs were associated with more violent means of committing suicide, including the use of firearms, jumping from heights and hanging, said Dr. Juurlink.

"When someone commits suicide, you always ask: "Is it the drug or is it the disease?" he said. "There are a variety of things in our study that make me believe that the drugs are playing some role here."

For one, the suicide risk evened out among the different classes of antidepressants after the initial month of treatment, suggesting that the heightened suicide incidence resulted from an adverse drug effect.

While he has no proof, Dr. Juurlink speculates that some people could be genetically pre-programmed to experience the adverse effect, "just like people are pre-programmed to have anaphylaxis to a bee sting or peanut butter."

"In older people, that might be modulated by bereavement or social isolation or loss of a job when you're 65," he said, adding that chronic illnesses such as cancer, heart disease and Parkinson's also boost the prevalence of depression and hence, the risk for suicide.

Although researchers found the suicide rate is nearly five times higher with SSRIs than other antidepressants, Dr. Juurlink said that risk is nevertheless "very low."

Still, it raises concern because of the number of people taking the popular medications, he said.

"One in 10 older Canadians or more is taking one of these drugs. Even when the actual risk of committing suicide because of the drug is very, very low, when you multiply that by the number of people on these drugs--and there are millions of Canadians on these drugs--you're talking about a large number of people who are at risk for a side-effect that is serious--as serious as they get."

Anyone taking an SSRI should not stop the medication, nor should someone suffering from depression be deterred from seeking treatment as a result of study's finding, he said. But older people starting treatment should watch for signs of increased thoughts of suicide in the first month and contact their physician if they become increasingly focused on ending their life.

Doctors, too, should be more judicious in writing out a script for an SSRI, reserving them instead for patients with clinical depression, cautioned Dr. Juurlink, whose team's study is published in the May issue of the American Journal of Psychiatry.

"These are treatments for depression, not for job dissatisfaction or marital unhappiness or feeling blue now and again. I think we are way too liberal with prescribing these drugs."

In another Canadian study published in the journal, researchers found that bright artificial light is as effective as taking fluoxetine (Prozac) in relieving the symptoms of seasonal affective disorder (SAD),
a form of winter depression.

The study, conducted by scientists at the Vancouver Coastal Health Research Institute and the University of British Columbia, compared the effects of intense light exposure versus the drug in patients from four cities over three winters.

Light therapy worked faster and caused less agitation and sleep disturbance than Prozac, the study found, but both were equal in easing symptoms.

"This study gives patients with a common, but significantly debilitating mood disorder a choice between two effective treatments," said Dr. Robert Freedman, editor-in-chief of the journal, commenting on the study.



  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 0/5 (0 votes cast)




Leave a comment

Health Supreme News

Loading...
‚Äč
Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email


Preview | Powered by FeedBlitz

Other sites of ours